Nebraska, 2011

Hail and Damaging Winds in Nebraska, July 5, 2011

July 5, 2011 · NWS LBF · 4 events in 3 counties and zones

An upper level disturbance combined with a stationary front and abundant moisture across southern Nebraska, producing severe thunderstorms across southwestern and portions of central Nebraska. Thunderstorms developed during the late afternoon hours and persisted into the early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An upper level disturbance combined with a stationary front and abundant moisture across southern Nebraska, producing severe thunderstorms across southwestern and portions of central Nebraska. Thunderstorms developed during the late afternoon hours and persisted into the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 5, 1:52 PM CST, 6 hours 13 minutes earlier.

Area forecast discussion, Jul 5, 1:52 PM CST, 6 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT TUE JUL 5 2011

.SYNOPSIS...
WEAK FLOW ALOFT REMAINS IN PLACE ACROSS THE CONUS THIS MORNING WITH
A TANDEM OF HIGHS NOTED OVER SRN COLORADO AND THE NERN BAHAMAS.
FURTHER NORTH...LOW PRESSURE WAS NOTED OVER LABRADOR AND THE ALASKA
PANHANDLE. AT THE SURFACE...A STATIONARY FRONT WAS LOCATED ALONG THE
KS/NEBR BORDER. TEMPERATURES NORTH OF THE FRONT WERE IN THE 80S TO
AROUND 90...WHILE SOUTH OF THE FRONT...TEMPS WERE IN THE 90S. DEW
POINTS NORTH OF THE FRONT WERE IN THE UPPER 60S AND LOWER
70S...MAKING FOR A VERY MUGGY AFTERNOON AT LBF.

.DISCUSSION...

NEAR TERM...TONIGHT THROUGH FRIDAY NIGHT...HEAVY RAIN BEGINNING TO
BECOME A CONCERN FOR TONIGHT ACROSS SRN PORTIONS OF THE FORECAST
AREA. FORECAST SOUNDINGS ARE INDICATING A SKINNY CAPE ENVIRONMENT
WITH A WEAKLY SHEARED WIND PROFILE THIS AFTERNOON AND EVENING. K
INDEXES LATER THIS EVENING ARE AROUND 40 SOUTH OF THE
INTERSTATE...WITH PW'S APPROACHING 1.75 INCHES. FCST STORM MOTION
RANGES FROM 5 TO 10 KTS TONIGHT...SO SLOW MOVING TSRAS EXPECTED. WV
IMAGERY...INDICATING A LARGE PLUME OF MONSOONAL MOISTURE LIFTING
NNEWD FROM AZ INTO UTAH AND COLORADO THIS AFTERNOON. NATL GUIDANCE
IS SUPPORTING THE THREAT FOR HEAVY RAIN AS WELL...PER THE LATEST
EXCESSIVE RAINFALL THREAT CHART. ATTM...WILL PLAN TO ISSUE A FLASH
FLOOD WATCH FOR LOCATIONS ALONG AND SOUTH OF I-80 FOR TONIGHT AND
WEDS AM.

PRECIPITATION SHOULD BE ONGOING ACROSS THE SRN CWA WEDNESDAY
MORNING. THE BULK OF THIS ACTIVITY WILL SHIFT SWD ALONG WITH THE
FRONTAL BOUNDARY WEDS AFTN/EVENING INTO NRN KS. FURTHER NORTH UP TO
INTERSTATE 80...ENOUGH RESIDUAL MOISTURE AND INSTABILITY REMAINS IN
PLACE INTO THE EVENING TO WARRANT A MENTION OF CHANCE POPS IN SRN
NEBRASKA.

BY THURSDAY...THE FRONT WILL SLIP INTO THE SRN PLAINS WITH SRLY FLOW
COMMENCING. THETA E RIDGING WILL BUILD INTO THE HIGH PLAINS OF
CO/WY/NEBR THURSDAY AFTERNOON. THIS ACTIVITY WILL RIDE EAST INTO THE
PANHANDLE AND FAR WESTERN AREAS THURSDAY EVENING. AT THIS
JUNCTURE...THIS CONVECTION IS NOT EXPECTED TO MAKE IT VERY FAR EAST
OF THE PANHANDLE DUE THE ABSENCE OF A LOW LEVEL JET...HIGH PRESSURE
OVER EASTERN NEBRASKA...AND WEAK FLOW ALOFT. PRECIPITATION CHANCES
WILL MIGRATE EAST...ENCOMPASSING THE REMAINDER OF THE CWA ON FRIDAY
AS HIGH PRESSURE MOVES INTO THE MID MISSISSIPPI VALLEY AND LOW
PRESSURE STRENGTHENS ACROSS THE BLACK HILLS AND ERN WYOMING.

LONG TERM...SATURDAY THROUGH TUESDAY...DECENT AGREEMENT NOTED
BETWEEN THE ECMWF AND GFS SOLNS THIS MORNING WITH THE MID AND UPPER
LEVEL PATTERN LATER THIS WEEK AND EARLY NEXT WEEK. UPPER LEVEL
RIDGING OVER THE DESERT SOUTHWEST...WILL MIGRATE INTO THE SRN PLAINS
EARLY SATURDAY...THEN INTO THE SERN STATES BY TUESDAY. ABUNDANT
MONSOONAL MOISTURE WILL STREAM NORTH INTO THE INTERMOUNTAIN WEST
FROM BAJA CA BEGINNING SUNDAY. ABOVE NORMAL PW'S OF BETTER THAN 1.5
INCHES WILL BE EXPECTED DURING THE PERIOD...SO LOW LEVEL MOISTURE
WILL BE ABUNDANT. DECIDED TO HOLD ONTO POPS EACH PERIOD DURING THE
EXTENDED...ESPECIALLY AS THE HIGH ALOFT TRACKS INTO THE SERN STATES.
THIS WILL PLACE THE CWA IN SW FLOW ALOFT...WHICH IS FAVORABLE FOR
PRECIPITATION. MEAN TEMPERATURES DURING THE PERIOD SHOULD BE AT OR
SLIGHTLY ABOVE CLIMO. HIGHS WILL BE AROUND CLIMO WHILE LOWS WILL BE
ABOVE CLIMO DUE TO ABUNDANT LOW LEVEL MOISTURE AND DEW POINTS IN THE
UPPER 60S/LWR 70S.

&&

AVIATION...

COLD FRONT MOVING ACROSS THE AREA WILL COMBINE WITH AN UPPER LEVEL
SHORT WAVE RESULTING IN SCT THUNDERSTORMS EARLY TONIGHT. THE SYSTEM
WILL PUSH EAST OVERNIGHT...EXITING THE AREA BY MORNING. SCT NATURE
OF STORMS WILL LIKELY REQUIRE AMENDMENTS AS TIMING AND LOCATION
BECOME MORE DEFINITE. KLBF COULD ALSO SEE SOME FOG BEHIND THE
SHOWERS IN THE MORNING...HOWEVER CONFIDENCE IS LOW. OVERALL EXPECT
VFR CONDITIONS THIS EVENING...AND WILL LOW TO MVFR AND POSSIBLE IFR
IN AN NEAR THE THUNDERSTORMS. A RETURN TO VFR IS EXPECTED FOR
TOMORROW AFTERNOON.

&&

HYDROLOGY...

RIVER LEVELS CONTINUE TO SLOWLY FALL AS REDUCTION IN RELEASES OCCUR
FROM LAKE MCCONAUGHY AND WYOMING RESERVOIRS. WHILE RIVER LEVELS
CONTINUE TO DROP...THE NORTH PLATTE RIVER WILL REMAIN ABOVE FLOOD
STAGE AT LEWELLEN AND NORTH PLATTE. HOWEVER THE NORTH PLATTE RIVER
AT LISCO AND THE PLATTE RIVER AT BRADY ARE BELOW FLOOD STAGE.

HPC HAS SOUTHWEST NEB IN SLIGHT RISK FOR EXCESSIVE RAINFALL TONIGHT.
MODELS HAVE PRECIP WATER APPROACHING 1.75 INCHES WITH DEW PTS IN THE
MID 60S TO LOWER 70S. UPPER LEVEL SHORT WAVE ALONG WITH A COLD FRONT
MOVING ACROSS THE AREA THIS EVENING AND OVERNIGHT WILL COMBINE WITH
A STORM MOTION OF ONLY 10 KTS WHICH COULD LEAD TO LOCALLY VERY HEAVY
RAINFALL. WILL HOIST A FLASH FLOOD WATCH TO ACCOUNT FOR THIS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
ZONES NEZ022-056>059-069>071.

AVIATION AND HYDROLOGY...MASEK
SYNOPSIS...NEAR AND LONG TERM...BUTTLER
Hazardous weather outlook, Jul 5, 2:20 PM CST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT TUE JUL 5 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-062030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
320 PM CDT TUE JUL 5 2011 /220 PM MDT TUE JUL 5 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PRETTY MUCH
ALL OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. A STALLING COLD
FRONT WILL COMBINE WITH UPPER LEVEL DISTURBANCES TO PRODUCE
THUNDERSTORMS OVERNIGHT. THE MAIN THREAT WILL BE DAMAGING
THUNDERSTORM WINDS AND LARGE HAIL. IN ADDITION...THE THUNDERSTORMS
WILL HAVE A SLOW STORM MOVEMENT AND WITH ABUNDANT MOISTURE IN
PLACE WILL BE CAPABLE OF VERY HEAVY RAIN. THE MAIN AREA OF
CONCERN WILL BE SOUTH OF HIGHWAY 2.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ACTIVE WEATHER PATTERN WILL KEEP THE CHANCE FOR THUNDERSTORMS
IN THE FORECAST OVER WESTERN NEBRASKA THROUGH THE END OF THE
WEEK.  AT THIS TIME NO WIDESPREAD OUTBREAK OF SEVERE WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Special weather statement, Jul 5, 7:16 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT TUE JUL 5 2011

NEZ038-060200-
CUSTER NE-
816 PM CDT TUE JUL 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CUSTER COUNTY UNTIL
900 PM CDT...

AT 816 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF ARNOLD...MOVING SOUTHEAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HIGHWAY 47 MILE MARKER 80...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

SCHULTZ

The radar

The North Platte radar (KLNX), 97 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
July 5, 8:05 PM CST
Where
Custer County, 15 mi SW of Callaway
Measured
1.5 in hail
Reported by
Public
Coordinates
41.147, -100.134

Only a few hailstones fell with the largest being ping pong ball size.

Hail, Perkins

When
July 5, 7:31 PM MST
Where
Perkins County, 16 mi WSW of Grant
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.761, -102.003

Thunderstorm Wind, Chase

When
July 5, 8:20 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.520, -101.640

High winds caused tree branches to be blown onto power lines, causing a power outage in Imperial. A 4 foot by 16 foot sign at Yost Farm Supply was blown down. Numerous highway signs were blown down with their posts broken. Power outages were also reported in Champion and Wauneta.

Thunderstorm Wind, Chase

When
July 5, 9:10 PM MST
Where
Chase County, 0.53 mi W of Imperial
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.520, -101.640

COOP observer estimated wind gusts up to 70 MPH. Power is out in Imperial.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311224, 311225, 311227, 311226.